In 2007, Doctors at Vancouver's St. Paul's Hospital came across something weird when they tried to put an arterial line into a patient: his blood was dark green.
Surgeons operating on a 42-year-old Canadian man got a shock when they discovered dark-green blood coursing through his arteries, like Star Trek‘s Mr. Spock. Stunned, the medical team immediately sent his blood for analysis. The test revealed the blood discoloration was caused by sulfhaemoglobinaemia, which occurs when a sulfur atom gets incorporated into the oxygen-carrying hemoglobin protein in the blood.
Doctors suspected that the patient’s migraine medication caused the condition. “It is possible that our patient’s arguably excessive intake of sumatriptan, which contains a sulfonamide group, caused his sulfhaemoglobinaemia,” they said. “The patient recovered uneventfully and stopped taking sumatriptan after discharge. When seen five weeks after his last dose, he was found to have no sulfhaemoglobin in his blood,” they added.
The Canadian doctors explain that sulfhaemoglobinaemia usually goes away as red blood cells regenerate. In very extreme cases a transfusion might be necessary, they say. Mr. Spock’s green Vulcan blood was supposed to have been caused by copper replacing the iron in hemoglobin.